Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
montanaskigirl

Spironolactone and hair loss

Recommended Posts

1.5 years I started spiro and also had a traumatic event at the same time. 3 months later half of my hair fell out. I shed for 8 months. It stopped and less 5% of my hair started coming back. A few months ago I went through another shed, but this time you can see my scalp. I am 33 and female. I stopped spiro 3-4 weeks ago. Shedding has gone down. Of course, my clear skin is not looking as good, but my skin is not horrible. 

 

If you lost hair on spiro, how long did it take after stopping to see regrowth? How long were you on it? Did you recover?

Paige, I hope you are still around. How long did you take spiro? Did it shed the whole time? Did the regrowth all come in at once?

 

I do have PCOS. I have had a lot of tests ran. Three dermatologists said I have Chronic Telogen Effluvium and one said I have androgentic alopecia and chronic telogen effluvium. Nobody will do a biopsy and I guess a biopsy does not even diagnose properly. I am 33 and female. I had the most beautiful hair. I hope that spironolactone caused the hair loss and I will recover.  Please share your story!

Link to comment
Share on other sites

Hoping for some responses. Sigh. I forgot to note that I was only taking 25 mg's. It totally cleared my skin and my boobs became almost a cup size bigger. I went from a "C" to a small "D".  That tells me that even 25 mg's did impact my hormones.

Link to comment
Share on other sites

23 hours ago, montanaskigirl said:

Hoping for some responses. Sigh. I forgot to note that I was only taking 25 mg's. It totally cleared my skin and my boobs became almost a cup size bigger. I went from a "C" to a small "D".  That tells me that even 25 mg's did impact my hormones.

 

I haven't noticed any hairloss particularly. Although I do think before I started taking it that my hairlines was receding and I think this was due to an excess of testosterone 

Link to comment
Share on other sites

I am still here :) I've been very busy with grad school so unfortunately I don't have time to post as often.

 

I took spiro and yaz/yasmin which have spiro in them for over a year. The entire time I took them my hair shed. After I stopped the spiro it took about 6 months or more for the shedding to completely stop. After that I started to see new regrowth. I've tried spiro a couple times since then and the same thing always happens. Thankfully my hair always returns to its previous thickness. It does take a while, though.

 

Let me know if you have anymore questions. I know how difficult hair loss can be!

Link to comment
Share on other sites

Hi Paigems . I hope you are around . I am 42 and had some cystic acne due to stress and hormonal imbalance and was put spirolactone as a first attempt to treatment . My acne cleared within 2 weeks and I took the medicine for 6 months . I quit after 6 months and exactly 2 months post that my hair started falling in clumps .  After 3 months I was put on 100 mg of. Spiro  by docs as they suggested it will help my hair . I constantly took vitamins and supplements along side . My hair has continued to fall over last 1 year and I have seen my hair turn to brittle dry and wispy . I had long thick lower back length hair and now I m left with unmanageable straw like thin hair . I have lost 60 percent of my volume . I have now reduced my spiro to 50 mg as I feel it's not helping me and plan to ween off . It has also caused my cycle to be every 2 weeks and major insomnia . I am very stressed and depressed . Pl suggest will my hair grow back and did you get your growth back . My hair are super fragile right now . How  long did your hair take to become  normal . Pl advice

Link to comment
Share on other sites

Goldteammate,

I am 41 and started spiro in may '15. It was upped to 100mg in August 2015. At the beginning  of this year I noticed thinning, but all hell broke out in May. after reading many cases like this, I stopped  (although one of the derms denied it could cause it). It has been very ,very stressful. My hair also became brittle and I have intermittent scalp pain. It is slooowly fluctuating better days from a few months ago, but still too high. 

Edited by Trinitytx
Link to comment
Share on other sites

Hi Trinitytx 

Hope you are around . I have weaned off spiro in last three months . So far hair feels very thin . Less shedding but my front scalp has become very sparse with receding hair line . I felt terrible depression and period every two week with spiro 100 mg . I did get slow regrowth on spiro. Like. Cyclic shed and growth.  My front had filled in no suddenly became so thin in last  one week that am scared . Did. Your shedding stop and have ur hair started coming back . Would appreciate an update from u to get some hope 

Link to comment
Share on other sites

Will someone pl reply to this . My hair is thinning in the front scalp after quitting spurolactone  . My shedding was traumatic while on spiro and has subsided after quitting . Will it grow back ? What about thd frontal thinning ....anyine expefienced this pl do reply .

Link to comment
Share on other sites

Unfortunately still see through in front middle. I have regrowth in past 3 or 4 mos, but still shedding abnormally. It's been 10 mos since I stopped. I had zero issues prior to spiro

Link to comment
Share on other sites

Ladies, I'm sorry to hear about your hair problems.

One thing spiro is prescribed for is actually to combat female hirsutism (hair loss) due to hyperaldosteronism. Which is why one of the dermo's swore that it wasn't spiro that caused it.

Unfortunately this is likely a case of coincidence. You have all been on spiro for hormone related issues (in one way or another), and high levels or androgens (male hormones) will cause female balding. As much as the doctors can try to combat it spiro is really the only option to try to normalise your androgen levels. You may also experience things like excessive facial hair, defining adam's apple (essentially male traits). If your doctor suggests to go back on spiro I would recommend to do so. I haven't ever come across any evidence to suggest that spiro could raise androgen levels in females.

Sorry:smileys_n_people_40:

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×